Indiana, 2022

Damaging Winds in Indiana, July 5, 2022

July 5, 2022 · NWS IND · 2 events in 2 counties and zones

Four separate rounds of thunderstorms impacted central and northern portions of Rush County through the afternoon and early evening of July 5th, with tree damage noted during the second round. A couple of trees that were downed or damaged near Carthage and the northside of Rushville had been weakened by severe storms on July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Four separate rounds of thunderstorms impacted central and northern portions of Rush County through the afternoon and early evening of July 5th, with tree damage noted during the second round. A couple of trees that were downed or damaged near Carthage and the northside of Rushville had been weakened by severe storms on July 1st. Later in the evening, an isolated storm caused widespread minor tree damage to Muncie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 2:02 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 5, 2:02 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
302 PM EDT Tue Jul 5 2022

.Short Term...(This evening through Wednesday night)
Issued at 302 PM EDT Tue Jul 5 2022

Highlights:

- Hot and Humid; Heat index values above 100

- Periodic chances for thunderstorms, some could be severe

This Afternoon and Tonight...

Thunderstorms were developing this afternoon along a very distinct
boundary seen in visible GOES16 and KIND 88D imagery, from around
Delphi to New Castle. As the storms sprout up, movement has been
southeast along a sharp instability axis with extreme mixed layer
CAPE to 4000 J/KG and surface based to 6000 J/KG. Meanwhile, near
and northeast of the boundary, sfc-6km shear was marginal but
sufficient for a severe storm or two with damaging winds the main
severe threat. Expect scattered thunderstorms to continue to
developing along the boundary with heat of the isolated storms
further southwest, where lifting mechanism was lacking.

Meanwhile, temperatures have risen even higher than expected and to
the upper 90s southwest of the boundary, where there was plenty of
sunshine. Dew points in the 70s combined with the very hot
temperatures, has resulted in heat indices to 110 degrees which is
borderline heat warning criteria. For now will let the heat
advisories go through the southwest through Wednesday evening and
northeast tonight. Unanimous consensus with adjacent offices is
there is too much uncertainty for tomorrow for temperatures
northeast sections, with the potential for more widespread
convection.

CAMs South Dakota convection will become an MCS and track southeast
across our northeast sections overnight into Wednesday with more
convection during the day associated with leftover outflow
boundaries, differential heating and sharp instability axis along
with synoptic front dropping down from the north. This scenario
would likely result in widespread convection over the northeast half
with lesser coverage southeast. Flooding could start being an issue
for northeast areas that have received several rounds of
thunderstorms. More severe weather is possible, mainly during the
afternoon and if the atmosphere can heat up enough. As mentioned
earlier, confidence on temperatures over northeastern sections is
not great based on convection and convective debris considerations.
For now, will go with the blend and lower 90s northeast to middle
and upper 90s southwest for highs.

Yet another MCS may track southeast along the instability axis
Wednesday night. Track far from certain but best chance is again
over preferred northeast sections. Flooding concern will grow with
time and into the long term. Severe weather will continue to be
possible with potential bow echo induced wind damage.

&&

.Long Term...(Thursday through Tuesday)
Issued at 302 PM EDT Tue Jul 5 2022

- Hot and humid conditions with active flow aloft through Friday
- Cooler and drier this weekend

Thursday and Friday

A large ridge positioned across the southern US is expected to
remain fairly stationary as we head into the long range.
Northwesterly flow aloft along the periphery of the ridge is
expected to continue as well. A few shortwaves embedded within this
flow should ride up and over the ridge, providing upper-level
support for thunderstorm development. At the surface, clockwise flow
around a surface high will bring warm moist air from the Gulf while
a poorly-defined warm front meanders in place across northern
Indiana. With the front acting as a source of surface convergence,
ample moisture and instability will allow for scattered thunderstorm
development both Thursday and Friday. The previously mentioned waves
may enable some enhanced convective chances, with convection
possibly organizing into a convective system or two.

Heavy rain is a possibility with PWAT values over 2 inches, deep
moisture, and moist lapse rates with high freezing levels. Warm rain
processes and training convection along the stationary boundary
could lead to high rainfall amounts. Even though it has been fairly
dry across the region lately...localized flooding is possible in
places that see repeated heavy rainfall.

Saturday and Sunday

After a potent wave passes through on Friday, a strong area of
surface high pressure passes just to our north. After days of
southerly winds, cooler drier air from the north will sweep much of
the heat and humidity away. Stable and more pleasant weather will
then continue through the weekend. Highs may only reach the middle
80s with dew points in the 50s.

Monday through Wednesday

The weekend's surface high pressure continues eastward and return
flow on its southwest side brings moisture and instability back into
Indiana. Though not as intensely hot and humid or long lasting as
this week's airmass, it may be enough for another round of showers
and thunderstorms next week. A progressive cold front is shown by
most guidance to sweep across the region early next week, which will
provide a source of lift for precip potential. Timing is rather
uncertain this far out, so slight to chance PoPs will be carried
Monday into Tuesday Evening until a consensus on fropa emerges.
Cooler and drier air returns in the post-front environment later
next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1212 PM EDT Tue Jul 5 2022

IMPACTS:

- Thunderstorms possible through the TAF period but mainly
  at KLAF and KIND through 01z and again after 07z.

- High confidence in VFR flying conditions except for brief
  deteriorating conditions in thunderstorms.

- Winds 230-260 degrees less than 10 knots away from
  thunderstorms. Winds greater than 50 knots possible in
  thunderstorms.

Discussion:

High confidence in VFR flying conditions expect potentially worse in
thunderstorms. Boundary just to the NE of KLAF and KIND could touch
off some nearby afternoon convection and an MCS could also clip
mainly KLAF and KIND late tonight as it drops southeast nearby.
There is the possibility of bow echoes producing damaging winds as
the MCS moves in.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM EDT this evening for INZ021-028>031-
035>042-046>049-055>057-065.

Heat Advisory until 9 PM EDT Wednesday for INZ043>045-051>054-
060>064-067>072.

&&

Short Term...MK
Long Term...Eckhoff
Aviation...MK
Hazardous weather outlook, Jul 5, 2:47 AM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
347 AM EDT Tue Jul 5 2022

INZ021-028>031-035>049-051>057-060>065-067>072-060800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
347 AM EDT Tue Jul 5 2022

This hazardous weather outlook is for central Indiana.

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 9 PM EDT TUESDAY...

.DAY ONE...Today and Tonight.

Scattered thunderstorms will move across north central Indiana this
morning. Storms could be strong to severe with damaging winds as the
primary threat. Thunderstorms are expected to develop once again late
this afternoon and evening with damaging winds, and hail possible.

A Heat Advisory is in place this afternoon with heat index values
near or above 105 degrees. Highest heat indices will be in SW
portions of central Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms continue into Tuesday and Wednesday
with more widespread coverage compared to tonight. Damaging winds and
frequent lightning will be the primary threats with these storms.
Storm chances then continue through Friday.

A Heat Advisory is in place Wednesday across SW central Indiana with
heat index values above 105 degrees. Additional dangerous heat is
possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather reports late
tonight and again on Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 5, 2:10 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
310 PM EDT Tue Jul 5 2022

INZ057-051945-
Rush IN-
310 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northern Rush County
through 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rushville, or 18 miles northeast of Shelbyville,
moving east at 15 mph. This storm has the potential to produce a
quick downburst of wind.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rushville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3959 8537 3971 8557 3976 8554 3976 8530
      3974 8530
TIME...MOT...LOC 1910Z 290DEG 11KT 3971 8552

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AW
Local storm report, Jul 5, 2:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CARTHAGE                39.74N 85.57W
07/05/2022  E0.50 INCH       RUSH               IN   EMERGENCY MNGR

0325 PM     HAIL             MAYS                    39.74N 85.43W
07/05/2022  M0.50 INCH       RUSH               IN   EMERGENCY MNGR

&&
Special weather statement, Jul 5, 2:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
344 PM EDT Tue Jul 5 2022

INZ056-057-052015-
Rush IN-Shelby IN-
344 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern Shelby
and central Rush Counties through 415 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rushville, or 15 miles west of Connersville, moving southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Shelby
and central Rush Counties, including the following locations...
Glenwood, Milroy, Arlington, New Salem and Manilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3948 8549 3964 8574 3968 8536 3963 8530
      3957 8530
TIME...MOT...LOC 1944Z 302DEG 16KT 3963 8544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

AGM

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
July 5, 2:45 PM EST
Where
Rush County, 0.53 mi E of Rushville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.620, -85.440

A 12-15 inch tree downed by thunderstorm wind gusts on the north side of Rushville. According to the emergency manager the tree was likely weakened by the storms on July 1st, and estimated winds of 50-55 mph.

Thunderstorm Wind, Delaware

When
July 5, 4:43 PM EST
Where
Delaware County, 0.54 mi N of Morningside
Measured
54 kt (62 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
40.228, -85.369

Widespread minor tree damage across the town of Muncie due to thunderstorm wind gusts. One large tree limb was snapped and broke into a house with another large tree uprooted into a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027137, 1027141.